Alert archive / Tennessee / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 66, NWS Morristown, TN

June 21, 20215 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 21, 2021, 4:55 PM EDT for 5 counties in Tennessee. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2021, 4:55 PM EDT (20:55 UTC)
Expired
Jun 21, 2021, 6:00 PM EDT
In force
65 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Anderson County, TN, Campbell County, TN, Morgan County, TN, Roane County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 64 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 5:09 PM EDTTSTM WND DMG2 Nnw Wartburg, TNA FEW TREES DOWN.
Jun 21, 5:15 PM EDTTSTM WND DMG3 Ssw Rosedale, TNA FEW TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1530 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1530 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
1.3
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted.

222 
WUUS54 KMRX 212055
SVRMRX
TNC001-013-129-145-151-212200-
/O.NEW.KMRX.SV.W.0066.210621T2055Z-210621T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
455 PM EDT Mon Jun 21 2021

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Southeastern Morgan County in east Tennessee...
  Anderson County in east Tennessee...
  Southern Campbell County in east Tennessee...
  Northeastern Roane County in east Tennessee...
  Southeastern Scott County in east Tennessee...

* Until 600 PM EDT.

* At 454 PM EDT, a severe thunderstorm was located 7 miles east of
  Wartburg, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Oak Ridge, Clinton, La Follette, Wartburg, Oliver Springs,
  Jacksboro, Harriman, Caryville, Rocky Top and Norris.

This includes Interstate 75 in Tennessee between mile markers 118 and
142.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3627 8400 3627 8401 3621 8397 3619 8394
      3617 8397 3608 8407 3608 8409 3607 8409
      3604 8406 3602 8408 3594 8454 3615 8462
      3647 8416
TIME...MOT...LOC 2054Z 246DEG 32KT 3611 8446 

HAIL...0.75IN
WIND...60MPH
 
$$

Garuckas
2 follow-up statements
353 
WWUS54 KMRX 212115
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
515 PM EDT Mon Jun 21 2021

TNC129-145-151-212124-
/O.CAN.KMRX.SV.W.0066.000000T0000Z-210621T2200Z/
Morgan TN-Roane TN-Scott TN-
515 PM EDT Mon Jun 21 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORGAN...
NORTHEASTERN ROANE AND SOUTHEASTERN SCOTT COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3627 8400 3627 8401 3621 8397 3619 8394
      3608 8407 3608 8409 3607 8409 3604 8406
      3602 8408 3598 8431 3605 8434 3609 8438
      3627 8437 3628 8433 3635 8433 3647 8416
TIME...MOT...LOC 2114Z 246DEG 32KT 3619 8425 

$$

TNC001-013-212200-
/O.CON.KMRX.SV.W.0066.000000T0000Z-210621T2200Z/
Anderson TN-Campbell TN-
515 PM EDT Mon Jun 21 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR ANDERSON AND SOUTHERN CAMPBELL COUNTIES...

At 514 PM EDT, a severe thunderstorm was located 9 miles northwest of
Clinton, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Oak Ridge, Clinton, La Follette, Oliver Springs, Jacksboro,
Caryville, Rocky Top, Norris, Norris Dam State Park and
Andersonville.

This includes Interstate 75 in Tennessee between mile markers 118 and
142.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3627 8400 3627 8401 3621 8397 3619 8394
      3608 8407 3608 8409 3607 8409 3604 8406
      3602 8408 3598 8431 3605 8434 3609 8438
      3627 8437 3628 8433 3635 8433 3647 8416
TIME...MOT...LOC 2114Z 246DEG 32KT 3619 8425 

HAIL...0.75IN
WIND...60MPH
 
$$

Garuckas
710 
WWUS54 KMRX 212156
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
556 PM EDT Mon Jun 21 2021

TNC001-013-212205-
/O.EXP.KMRX.SV.W.0066.000000T0000Z-210621T2200Z/
Anderson TN-Campbell TN-
556 PM EDT Mon Jun 21 2021

...THE SEVERE THUNDERSTORM WARNING FOR ANDERSON AND SOUTHERN CAMPBELL
COUNTIES WILL EXPIRE AT 600 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for 
a portion of  Campbell County until 6:30 PM EDT. 


LAT...LON 3627 8400 3627 8401 3621 8397 3619 8394
      3608 8407 3608 8409 3607 8409 3604 8406
      3602 8408 3598 8431 3605 8434 3609 8438
      3627 8437 3628 8433 3635 8433 3647 8416
TIME...MOT...LOC 2155Z 246DEG 32KT 3633 8385 

$$

SR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:53 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 21, 2:53 PM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
253 PM EDT Mon Jun 21 2021

.SHORT TERM...(Today through Tuesday)...

Key Messages:

1. Widespread showers and thunderstorms this evening, a few of which
could be strong to severe with damaging winds, marginally severe
hail, and isolated flash flooding being the primary hazards.

2. Drying out and cooler on Tuesday behind the front.

Discussion:

Broad longwave H5 troughing highlights the upper pattern this
afternoon across the central CONUS with a series of embedded
shortwaves passing through the mean flow.  At the surface, a parent
low pressure system centered over Ontario extends well southward
through the Great Lakes into the OH/TN Valley regions, with a
training cold front advecting eastward across the MS and OH rivers
at this time. Out ahead across East TN and southwest VA/NC is a
reinforced warm sector with enhanced sly flow around 20-30kts
favoring dewpoints in the upr 60s to low 70s (despite mixing) with
surface temperatures in the 80s for most locales, nearing 90 in the
southern valley.

Latest WV/88D analysis indicates shortwave energy tracking across
the northern OH Valley ahead of the approaching H3 jetmax
right/entrance region, all which continues to support ongoing and
additional convection this afternoon.  Guidance progs said
prefrontal convection dropping southeast across East TN and southwest
VA this afternoon amidst MLCAPE in excess of 1500j/kg and roughly
25kts EBS (along/north of I40), which could combine to support
organized strong/severe convection this afternoon with the primary
threats being damaging winds and marginally severe hail.  Moving
forward through the evening/overnight, ample instability ahead of
the front will support an ongoing strong/severe wind threat as the
front arrives/passes, however with less of a hail threat. In
addition to the severe hazards, slow moving and possibly training
convection could result in isolated flash flooding, although overall
dry antecedent conditions should limit this threat. All in all, the
fcst features likely/categorical pops through the evening/overnight.

By Tuesday morning the front should be entering/clearing the
Southern Appalachians allowing for the intrusion of cooler/drier
high pressure across the TN Valley region.  With that, pops will
taper sharply from the west through late morning revealing a dry
forecast for the second half of the day amidst increasing sunshine
and much cooler temperatures, likely 8-10 degrees below normal.

CDG

.LONG TERM...(Tuesday Night through Sunday)...

Front and precipitation will be well east of the area by Tuesday
afternoon. Skies should be mostly clear with maybe a few lingering
clouds behind the front, and temperatures will be pretty cool with
daytime highs on Tuesday expected to remain in the 70's or lower
across most of the eastern Tennessee Valley. Mostly sunny and dry
weather will continue through at least Thursday with a slow warming
trend as a mid level ridge begins to build in from the west and low
level flow returns to a more southerly orientation.

Towards the end of the week and over the weekend the next weather
system will begin to impact the area. Another front is expected to
move in from the northwest trailing along a surface low moving
through the Great Lakes or Ohio Valley being forced through along
with an upper trough over the northern U.S. Models are now painting
a picture where the front slows down and possibly stalls out
somewhere across the Tennessee or Ohio Valleys and we get into a
more unsettled pattern over the weekend and next week. Ahead of the
front we could see some diurnal showers and thunderstorms with the
more southerly moist flow out of the Gulf. But models have backed
off a bit on this prospect and are keeping more of the storms
confined to right around the frontal boundary, likely because the
front is now looking like it might slow down more than previously
forecasted. So have been able to drop PoPs down a bit at the end of
the week, and have increased them over the weekend with higher
confidence on timing of the front. Still a bit up in the air on the
location of this slow moving front over the weekend which should
correspond to the most widespread and heaviest rain totals.

ABM

&&

.AVIATION...
18Z TAF DISCUSSION.

A mixture of VFR/MVFR and possibly some IFR during this taf cycle
as a cold front and associated convection work through the region.
Convection continues to increase this afternoon ahead of the front
with more coverage favored along the front this evening. With
that, some strong/severe storms are possible at all terminals,
with the highest probs being at TYS/TRI. Prevailed VCSH/VCTS with
tempos at all sites for shra/tsra amidst low VFR to MVFR cigs
this afternoon/evening, with prevailing shra and continued MVFR
(possibly IFR at TRI) tonight. All precipitation will exit with
cigs lifting late in the period. Winds will remain elevated with
some 25-30kts gusts this afternoon/evening ahead of the front out
of the sw, veering wly then nwly late the period and decreasing
into the the 5-7kts range.

CDG

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             66  80  60  84  65 /  80  50   0  10  10
Knoxville McGhee Tyson Airport, TN  65  78  57  83  62 /  80  70   0  10  10
Oak Ridge, TN                       63  78  57  82  61 /  90  60   0   0   0
Tri Cities Airport, TN              63  75  52  80  58 /  90  90   0   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 21, 3:50 AM EDT, 13 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
350 AM EDT Mon Jun 21 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221000-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
350 AM EDT Mon Jun 21 2021 /250 AM CDT Mon Jun 21 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

A few strong to severe storms could be seen late this afternoon
through tonight, ahead of a strong cold front. Damaging winds
will be the primary hazard expected with these storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but reports of any
thunderstorm related damage would be appreciated.

In the hours before

Special weather statement, Jun 21, 4:21 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Morristown TN
421 PM EDT Mon Jun 21 2021

TNZ035-212100-
Morgan TN-
421 PM EDT Mon Jun 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORGAN COUNTY UNTIL 500
PM EDT...

At 420 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fairfield Glade, or 10 miles northwest of Rockwood, moving northeast
at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Wartburg, Oliver Springs, Oakdale, Coalfield, Pine Orchard, Frozen
Head State Park and Petros.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3623 8455 3620 8447 3616 8444 3614 8445
      3611 8442 3609 8438 3605 8434 3599 8444
      3597 8455 3595 8456 3595 8460 3593 8462
      3591 8468 3599 8472 3606 8479 3609 8481
TIME...MOT...LOC 2020Z 245DEG 29KT 3599 8478

Garuckas
Special weather statement, Jun 21, 4:40 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Morristown TN
440 PM EDT Mon Jun 21 2021

TNZ014-038-212130-
Claiborne TN-Grainger TN-
440 PM EDT Mon Jun 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAIBORNE AND
NORTHERN GRAINGER COUNTIES UNTIL 530 PM EDT...

At 439 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rutledge, moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rutledge, Bean Station, Howard Quarter and Thorn Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3646 8337 3643 8337 3641 8339 3642 8335
      3640 8331 3639 8331 3640 8328 3639 8327
      3638 8329 3636 8327 3626 8364 3631 8368
      3652 8339
TIME...MOT...LOC 2039Z 238DEG 29KT 3632 8360

Garuckas
Special weather statement, Jun 21, 4:48 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
448 PM EDT Mon Jun 21 2021

TNZ013-036-037-212130-
Anderson TN-Union TN-Campbell TN-
448 PM EDT Mon Jun 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDERSON...
SOUTHEASTERN CAMPBELL AND UNION COUNTIES UNTIL 530 PM EDT...

At 448 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of La Follette, moving northeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Maynardville, Rocky Top, Norris, Norris Dam State Park, Disney,
Andersonville, Rose Hill, Norris Lake, Big Ridge State Park and
Sharps Chapel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3642 8381 3642 8380 3634 8373 3634 8371
      3636 8370 3635 8367 3629 8369 3617 8412
      3624 8419 3643 8392 3642 8389 3643 8389
      3642 8388 3643 8386 3642 8383 3643 8380
TIME...MOT...LOC 2048Z 241DEG 29KT 3625 8407

Garuckas

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 4:21 PM EDTSpecial Weather StatementMRXMorgan39 min
Jun 21, 4:29 PM EDTSevere Thunderstorm WarningMRXCampbell, Morgan46 min
Jun 21, 4:40 PM EDTSpecial Weather StatementMRXGrainger50 min
Jun 21, 4:48 PM EDTSpecial Weather StatementMRXUnion42 min
Jun 21, 5:01 PM EDTSpecial Weather StatementMRXClaiborne44 min
Jun 21, 5:05 PM EDTSevere Thunderstorm WarningMRXCampbell, Morgan, Scott40 min
Jun 21, 5:08 PM EDTSevere Thunderstorm WarningMRXGrainger, Hancock, Hawkins67 min
Jun 21, 5:12 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Union48 min
Jun 21, 5:29 PM EDTSevere Thunderstorm WarningMRXCampbell, Grainger, Knox, Union46 min
Jun 21, 5:34 PM EDTSpecial Weather StatementMRXBradley, Hamilton, Marion, Sequatchie41 min
Jun 21, 5:36 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson, Knox39 min
Jun 21, 5:42 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne48 min
Jun 21, 5:46 PM EDTSpecial Weather StatementMRXLoudon44 min
Jun 21, 5:53 PM EDTSevere Thunderstorm WarningMRXHancock41 min
Jun 21, 5:57 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock48 min
Jun 21, 6:02 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, McMinn, Monroe, Roane43 min
Jun 21, 6:02 PM EDTSevere Thunderstorm WarningMRXClaiborne, Cocke, Grainger, Greene, Hamblen, Hawkins and 1 more58 min
Jun 21, 6:05 PM EDTSpecial Weather StatementMRXMcMinn40 min
Jun 21, 6:25 PM EDTSpecial Weather StatementMRXBradley, McMinn65 min
Jun 21, 6:33 PM EDTSpecial Weather StatementMRXAnderson57 min
Jun 21, 6:50 PM EDTSevere Thunderstorm WarningMRXBlount, Monroe40 min
Jun 21, 6:54 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Sevier51 min
Jun 21, 7:19 PM EDTSevere Thunderstorm WarningMRXMorgan, Rhea, Roane56 min
Jun 21, 7:41 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, Morgan, Roane49 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.